Three products for a radiant, customizable tan — without UV rays

Three products for a radiant, customizable tan — without UV rays

By edit
Face care
Stage of skin ageing
Body and hair care
By concern
Skin diagnostic
Library
All Topics
Skin Purging: Does Niacinamide Cause Spots?

Skin Purging: Does Niacinamide Cause Spots?

Niacinamide is generally regarded as a gentle ingredient, well tolerated by all skin types. However, some people have reported the emergence of spots after using it. Continue reading to find out if niacinamide triggers purges.

Does the use of niacinamide skincare products cause skin purging?

In skincare, purging occurs when you start using active ingredients that increase the rate of renewal of skin cells, leading to the emergence of new skin cells on the surface of the epidermis. However, this process can result in a temporary increase in blemishes in the form of pustules, blackheads or inflammatory whiteheads. This is a possible side effect ofactive ingredients, such as retinoids or exfoliating actives.

However, niacinamide does not have the ability to trigger a skin purge, even though there is not much research demonstrating the negative reactions of topical niacinamide. Furthermore, no study has shown that it increases skin cell renewal, a sign of purging. On the contrary, according to studies, the anti-inflammatory properties of the niacinamide aim to reduce pustules, a characteristic of purging, without exacerbating them.

Similarly, its sebostatic effects can also minimise the formation of comedones, a result of overactive sebaceous glands. Moreover, the few available studies regarding the adverse effects of niacinamide indicate that the ingredient is often well tolerated by all skin types and is associated with virtually few side effects at standard doses. Even sensitive skin generally responds well to it.

But then why do some people develop skin rashes?

While it is supposed to improve acne and act as an anti-inflammatory and soothing ingredient, an adverse reaction (irritation, redness, heat) can occur following the use of niacinamide, sometimes resulting in blemishes that are above average. This is most likely a allergic reaction or hypersensitivity, which can occur if the concentration percentage of niacinamide is very high (>5%). Try a formula with a lower concentration instead. This side effect could also be the result of another active ingredient present in the formula. If you encounter this, immediately stop using the product and consult a healthcare professional.

Sources

  • GEHRING W. Nicotinic acid/niacinamide and the skin. Journal of Cosmetic Dermatology (2004).

  • NAMAZI M. Nicotinamide in Dermatology: A Capsule Summary. International Journal of Dermatology (2007).

Diagnostic

Understand your skin
and its complex needs.

Go further: